Alert archive / Pennsylvania / Freeze Watches in 2021
Freeze Watch 2, NWS State College, PA
NWS State College, PA issued this freeze watch at Apr 22, 2021, 9:16 AM EDT for 16 counties in Pennsylvania. It took effect at Apr 23, 2021, 1:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 22, 2021, 9:16 AM EDT (13:16 UTC)
- In effect from
- Apr 23, 2021, 1:00 AM EDT
- Expired
- Apr 22, 2021, 1:06 PM EDT
- In force
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 1.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS71 KCTP 221316 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 916 AM EDT Thu Apr 22 2021 PAZ026>028-035-036-049>052-056-057-059-063>066-230130- /O.EXP.KCTP.FZ.W.0001.000000T0000Z-210422T1300Z/ /O.NEW.KCTP.FZ.A.0002.210423T0500Z-210423T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 916 AM EDT Thu Apr 22 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... ...FREEZE WARNING HAS EXPIRED... * WHAT...Sub-freezing temperatures possible. * WHERE...Portions of south central Pennsylvania. * WHEN...From late tonight through Friday morning. * IMPACTS...Freezing temperatures could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ MS/JB/DM For more information from the National Weather Service visit http://weather.gov/ctp
1 follow-up statement
192 WWUS71 KCTP 221706 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 106 PM EDT Thu Apr 22 2021 PAZ026>028-035-036-049>052-056-057-059-063>066-231300- /O.UPG.KCTP.FZ.A.0002.210423T0500Z-210423T1300Z/ /O.NEW.KCTP.FZ.W.0002.210423T0500Z-210423T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 106 PM EDT Thu Apr 22 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures expected. * WHERE...Portions of south central Pennsylvania. * WHEN...From 1 AM to 9 AM EDT Friday. * IMPACTS...Freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. && $$ MS/DM/JB For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze watch went out at Apr 22, 7:15 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 22, 7:15 AM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service State College PA 715 AM EDT Thu Apr 22 2021 .SYNOPSIS... A late April cold snap will bring subfreezing temperatures and gusty winds early today and again early Friday morning. Low pressure will track south of the state, bringing a widespread and chilly light to moderate rainfall Saturday night and early Sunday. Conditions will trend warmer and drier early next week. Temperatures could touch 80 degrees by the middle of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A weak mid level short wave embedded in the larger scale NW flow across the NE U.S. will track across SW PA early today, with another dropping SSE from NY state for later this morning and this afternoon. The initial disturbance will be accompanied by more focused llvl convergence and orographic lift of the upstream Glake moisture with temps in the upper half of the approx 8 kft thick of the cloud bearing layer within the favorable DGZ. We've seen some persistent albeit narrow moderate to heavy bands of snow drifting over the same region of the Laurel Highlands over the past several hours with vsbys generally in the 1/2 to 1 1/2SM range, though as confirmed by the most recent KJST ASOS Ob, the highest reflectivities of 25-30 dBZ were supporting 1/4SM vsbys. We've issued a few Special Weather Statements to highlight the late season snow impact to travel across several of our SW CWA zones. Painted in 1-2 inches of snow within about 15 miles of KJST this morning, with lesser amounts as the bands weaken a bit further to the east-southeast in the Scent Ridge and valley Region. Elsewhere expect areas of a coating to perhaps one inch of snow during the mid to late morning hours as the second short wave drifts in from NY. For the rest of the region and this afternoon, we'll see plenty of clouds and scattered flurries turning to sprinkles throughout the valleys. Deep mixing up to 6-8 kft agl this afternoon per the latest RAP Bufkit soundings taps winds of 30 to 35 kts, which should reach the sfc as gusts of 25-30 kts in most locations. Temperatures were in the mid 20s to lower 30s from the north to south across the state as of 08Z, except for the larger cities in the SE where readings were still between 33 and 37F. A freeze warning remains up for parts of south central PA, where the growing season is underway. No frost is expected due to persistent/gusty winds. Max temps this afternoon will be -15F to -20F below average (40-50F). The gusty winds will add to the chill with wind chills running about 10F lower than air temps. Another cold night expected tonight with some risk for a freeze; frost again looks unlikely given gradient wind flow with HP centered to the south of CPA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Not a lot of change. Looking at mainly dry conditions tonight into Saturday, with a moderating trend. Still looking at some rain late Saturday into early Sunday associated with surface low tracking south of Pa. Timing similar to the last few days. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Not much spread among medium range guidance, all of which indicate anomalous upper level ridging building over the eastern conus. Thus, confidence is high for dry weather and rising temperatures. Any rain Sunday morning should taper off fairly quickly, as surface low passes off the Mid Atlantic coast. A decent pressure gradient in its wake should result in a breezy Sunday with temperatures close to seasonal. Surface high should build over the state Monday with light wind and near average temperatures. Much warmer air should arrive by Tuesday, as the high passes off of the coast and a return southwest flow ensues. ECENS 850 temps surge to 12-14C by Wednesday, which should translate to highs in the upper 70s and low 80s. Latest guidance indicates upstream upper trough and associated cold front will remain well west of the area through mid week, but based on NBM have included just a slight chance of showers over the western counties late Wednesday. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... At 11z, upsloping NW flow continues to produce borderline MVFR/IFR cigs and vsbys over the Laurel Highlands /JST/ in occasional snow showers. MVFR cigs and vsbsys are also possible this morning at AOO and UNV, with scattered snow showers nearby. Elsewhere, VFR conds will persist. All sites will gradually become VFR today, with JST likely taking the longest to see improvement. Wind will be gusty /20-30kts/ from 280-320 degrees through this afternoon. Outlook... Fri...VFR. Winds subside. Sat...VFR early, with late-day restrictions likely in developing rain. Sun...Showers/reduced cigs early; trending drier Sunday night. Gusty winds. Mon...Becoming VFR, with gusty winds subsiding. && .CTP WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM EDT this morning for PAZ026>028-035- 036-049>052-056-057-059-063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Fitzgerald AVIATION...Evanego
Hazardous weather outlook, Apr 22, 9:16 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 916 AM EDT Thu Apr 22 2021 PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-053- 058-231330- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Columbia-Schuylkill- 916 AM EDT Thu Apr 22 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ026>028-035-036-049>052-056-057-059-063>066-231330- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 916 AM EDT Thu Apr 22 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 4:04 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
404 AM EDT Thu Apr 22 2021
PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
404 AM EDT Thu Apr 22 2021
...A FEW BAND OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...FULTON...
SOMERSET...AND CAMBRIA COUNTIES through 530 AM EDT...
HAZARDS...A few narrow bands of heavy snow which can rapidly reduce
visibility to less than a quarter of a mile for brief periods will
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.
LOCATION AND MOVEMENT...At 359 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Vinco to near St. Michael to
Salix-Beauty Line Park to Dale to 8 miles northeast of Ligonier to
near Derry to near Delmont and moving southeast at 35 MPH.
LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, Osterburg,
Harrisonville, Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell and Paint.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 151.
The Pennsylvania Turnpike from mile markers 141 to 177.
Interstate 99 from mile markers 0 to 14.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4006 7876 4018 7914 4019 7913 4020 7913
4033 7902 4032 7882 4038 7879 4044 7894
4028 7848 4025 7845 4026 7844 4020 7825
4003 7798 3996 7810 3994 7825
TIME...MOT...LOC 0759Z 299DEG 32KT 4054 7921 4043 7888 4036 7872 4030
7876 4031 7891 4034 7915 4036 7933 4042 7952
Lambert/EvanegoSpecial weather statement, Apr 22, 4:09 AM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
409 AM EDT Thu Apr 22 2021
PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
409 AM EDT Thu Apr 22 2021
...A FEW BANDS OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...
FULTON...SOMERSET...AND CAMBRIA COUNTIES THROUGH 530 AM EDT...
HAZARDS...A few narrow bands of heavy snow which can rapidly reduce
visibility to less than a quarter of a mile for brief periods will
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.
LOCATION AND MOVEMENT...At 406 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Ehrenfeld to near
Beaverdale-Lloydell to near Dunlo to near Scalp Level to 6 miles west
of Westmont to near Derry to near Latrobe and moving southeast at 35
MPH.
LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, East
Conemaugh, Osterburg, Harrisonville, Salix-Beauty Line Park,
Davidsville, Central City and Beaverdale-Lloydell.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 151.
The Pennsylvania Turnpike from mile markers 141 to 177.
Interstate 99 from mile markers 0 to 14.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4006 7876 4018 7914 4044 7894 4029 7850
4025 7845 4026 7844 4020 7825 4003 7798
3996 7810 3994 7825
TIME...MOT...LOC 0806Z 299DEG 32KT 4050 7913 4039 7880 4032 7864 4026
7868 4028 7883 4031 7907 4032 7925 4038 7944
Lambert/EvanegoSpecial weather statement, Apr 22, 8:34 AM EDT, 42 minutes before
Special Weather Statement National Weather Service State College PA 834 AM EDT Thu Apr 22 2021 PAZ024-025-221345- Cambria-Blair- 834 AM EDT Thu Apr 22 2021 ...SLIPPERY ROADS AND TRAVEL DISRUPTIONS POSSIBLE THROUGH 945 AM... Snow showers of varying intensity will reduce visibility and may produce a quick coating of snow on roads particularly at higher elevations. Be alert for changing road conditions and icy spots especially if traveling along portions of I-99 and Route 22. MRS
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:33 AM EDT | Special Weather Statement | CTP | Cambria | 87 min |
| Apr 22, 4:04 AM EDT | Special Weather Statement | CTP | Bedford | 86 min |
| Apr 22, 4:09 AM EDT | Special Weather Statement | CTP | Bedford | 81 min |
| Apr 22, 1:06 PM EDT | Freeze Warning | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more | 20 hr |
Nearby
Freeze Watches in Pennsylvania, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.